Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Wichita, KS

May 7, 2020Kingman County, Kansas

NWS Wichita, KS issued this special weather statement at May 7, 2020, 12:21 PM CDT for Kingman County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2020, 12:21 PM CDT (17:21 UTC)
Expired
May 7, 2020, 1:00 PM CDT
In force
39 min
Issued by
NWS Wichita, KS

County Kingman County, KS

The radar

The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 617 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
617 m²/s²
0-3 km storm-relative helicity
962 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

738 
WWUS83 KICT 071721
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1221 PM CDT Thu May 7 2020
 
KSZ082-071800-
Kingman KS-
1221 PM CDT Thu May 7 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Kingman County in south central Kansas...

* Until 100 PM CDT.

* At 1219 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall over
  Cunningham, or near Cairo...moving east at 50 mph.

* Hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Kingman, Cunningham, Murdock, Waterloo, Willowdale, Cleveland,
  Penalosa, Mt Vernon, Kingman Airport, Cheney Lake and Cheney State
  Park.

LAT...LON 3773 9847 3773 9781 3750 9781 3749 9847
TIME...MOT...LOC 1721Z 254DEG 41KT 3764 9845 

$$

METZGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 7, 6:06 AM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, May 7, 6:06 AM CDT, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
606 AM CDT Thu May 7 2020

.SHORT TERM...(Today through Sunday)
Issued at 322 AM CDT Thu May 7 2020

Expecting scattered showers and isolated thunderstorms increasing
from the west this morning, with chances and coverage gradually
becoming numerous this afternoon and evening, as deep warm advection
commences ahead of a seasonably strong shortwave and associated cold
front approaching from the northwest.

Surface-850mb moisture return will be modest at best due to high
pressure along the Gulf Coast, which will limit instability across
the forecast area. While widespread severe weather appears unlikely
with this system, strong lift coupled with a combination of marginal
instability and strong deep layer shear should support a risk of
strong to marginally severe storms, especially from around midday
through the evening, generally along/west of the Flint Hills
corridor, where mid-level lapse rates and associated instability
rooted above 850mb is higher than points further east/northeast.
Main threats will be dime to quarter size hail, along with isolated
damaging wind gusts and locally heavy rain. Activity should end
fairly rapidly from the north during the evening and overnight.

Below normal temperatures will prevail Friday through the weekend,
with thickness values only supporting daytime highs in the 60s.
Overnight lows will be coolest Friday night/early Saturday, with mid
to upper 30s likely. At this time, we are not expecting sub-freezing
temperatures.

.LONG TERM...(Sunday Night through Wednesday)
Issued at 322 AM CDT Thu May 7 2020

Model consensus continues to advertise relatively cool and wet
weather Sunday night through Tuesday. Thickness values coupled with
extensive clouds and precipitation may only support 50s for daytime
highs. Instability rooted above 850-700mb appears meager, so strong
or severe storms are unlikely.

Ensemble means continue to hint at a possible pattern change by mid-
late next week, with subtle western CONUS troughing and eastern
CONUS ridging taking shape. This would support a return to near
or above normal temperatures, along with an increasing spring-like
strong to severe thunderstorm threat across Mid-America. Stay
tuned.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 606 AM CDT Thu May 7 2020

Scattered showers and isolated storms will affect central Kansas
through mid-morning along and west of I-135. Additional showers
and storms are expected later today into this evening as a stout
upper level trof moves across the area. MVFR cigs are expected
this evening with clouds scattering out late tonight as stronger
north winds set in across the area.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  48  63  39 /  70  70   0   0
Hutchinson      65  46  62  37 /  60  50   0   0
Newton          64  45  61  37 /  70  70   0   0
ElDorado        65  47  61  37 /  70  80   0   0
Winfield-KWLD   70  49  64  38 /  60  80   0   0
Russell         66  43  63  37 /  50  30   0   0
Great Bend      66  44  63  38 /  50  30   0   0
Salina          63  45  61  37 /  70  40   0   0
McPherson       64  45  61  37 /  70  50   0   0
Coffeyville     69  51  63  37 /  60  90   0   0
Chanute         66  49  61  37 /  60  90   0   0
Iola            65  48  60  36 /  70  90   0   0
Parsons-KPPF    68  51  61  37 /  60  90   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, May 7, 4:37 AM CDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
437 AM CDT Thu May 7 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
437 AM CDT Thu May 7 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will impact the
region today through this evening. A few strong to marginally severe
thunderstorms are possible, especially generally along and west of
the Flint Hills corridor. The main threats will be dime to quarter
size hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic shower and thunderstorm chances are forecast late Sunday
night through mid to late next week. While there is still a lot of
uncertainty with timing and location, at least strong storms would
appear to be possible during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 7, 11:44 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
1144 AM CDT Thu May 7 2020

KSZ047-048-071715-
Ellsworth KS-Barton KS-
1144 AM CDT Thu May 7 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 1215 PM CDT.

* At 1142 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Holyrood, or 8 miles north of
  Claflin...moving east at 55 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Ellsworth, Kanopolis, Holyrood, Lorraine, Kanopolis Lake, Kanopolis
  State Park and Ellsworth Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9849 3874 9849 3887 9796 3887 9793
      3860 9793 3853 9854 3870 9860
TIME...MOT...LOC 1644Z 256DEG 49KT 3864 9848

METZGER
Special weather statement, May 7, 11:48 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
1148 AM CDT Thu May 7 2020

KSZ067-071745-
Reno KS-
1148 AM CDT Thu May 7 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Reno County in south central Kansas...

* Until 1245 PM CDT.

* At 1145 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Neola...moving east at 55 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler, Haven, Pretty Prairie,
  Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville, Yoder,
  Willowbrook, Langdon, Hutchinson Airport, Cheney State Park and
  Cheney Lake.

LAT...LON 3807 9847 3817 9770 3774 9770 3774 9846
TIME...MOT...LOC 1647Z 256DEG 48KT 3787 9859

METZGER
Local storm report, May 7, 12:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1210 PM CDT THU MAY 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     HAIL             ELLSWORTH               38.74N 98.23W
05/07/2020  M1.00 INCH       ELLSWORTH          KS   STORM CHASER

            QUARTER SIZE HAIL REPORTED IN ELLSWORTH.
            REPORT VIA SPOTTER NETWORK.

&&

MARTIN
Local storm report, May 7, 12:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1217 PM CDT THU MAY 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     HAIL             SOUTH HUTCHINSON        38.03N 97.94W
05/07/2020  E0.88 INCH       RENO               KS   TRAINED SPOTTER

            LOTS OF SMALL HAIL, WITH SOME LARGER STONES
            MIXED IN. IT WAS HAILING SO HARD, THE
            SPOTTER THOUGHT HIS WINDOW WOULD BREAK, BUT
            HE SAID THE LARGEST SIZE WAS ONLY NICKELS.

&&

MARTIN
Special weather statement, May 7, 12:17 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
1217 PM CDT Thu May 7 2020

KSZ048-071800-
Ellsworth KS-
1217 PM CDT Thu May 7 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...

* Until 100 PM CDT.

* At 1216 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Holyrood, or 11 miles northeast of Claflin...moving east at 55 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Ellsworth, Kanopolis, Holyrood, Geneseo, Lorraine, Kanopolis Lake,
  Kanopolis State Park and Ellsworth Airport.

LAT...LON 3885 9793 3852 9793 3852 9844 3865 9848
      3868 9848
TIME...MOT...LOC 1717Z 254DEG 46KT 3862 9837

METZGER
Special weather statement, May 7, 12:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1221 PM CDT Thu May 7 2020

KSZ082-071800-
Kingman KS-
1221 PM CDT Thu May 7 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Kingman County in south central Kansas...

* Until 100 PM CDT.

* At 1219 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall over
  Cunningham, or near Cairo...moving east at 50 mph.

* Hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Kingman, Cunningham, Murdock, Waterloo, Willowdale, Cleveland,
  Penalosa, Mt Vernon, Kingman Airport, Cheney Lake and Cheney State
  Park.

LAT...LON 3773 9847 3773 9781 3750 9781 3749 9847
TIME...MOT...LOC 1721Z 254DEG 41KT 3764 9845

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:29 AM CDTSpecial Weather StatementICTEllsworth46 min
May 7, 11:44 AM CDTSpecial Weather StatementICTEllsworth31 min
May 7, 11:48 AM CDTSpecial Weather StatementICTReno57 min
May 7, 12:06 PM CDTSevere Thunderstorm WarningICTReno11 min
May 7, 12:17 PM CDTSpecial Weather StatementICTEllsworth43 min
May 7, 12:25 PM CDTSpecial Weather StatementICTRice35 min
May 7, 12:29 PM CDTSpecial Weather StatementICTMcPherson31 min
May 7, 12:56 PM CDTSevere Thunderstorm WarningICTBarton, Rice12 min
May 7, 1:05 PM CDTSpecial Weather StatementICTKingman25 min
May 7, 1:06 PM CDTSpecial Weather StatementICTSedgwick24 min
May 7, 1:08 PM CDTSpecial Weather StatementICTRice52 min
May 7, 1:31 PM CDTSpecial Weather StatementICTMcPherson, Rice29 min
May 7, 1:54 PM CDTSpecial Weather StatementICTReno21 min
May 7, 2:17 PM CDTSpecial Weather StatementICTReno28 min
May 7, 2:24 PM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more19 hr
May 7, 2:35 PM CDTSpecial Weather StatementICTReno25 min
May 7, 3:04 PM CDTSpecial Weather StatementICTSedgwick26 min
May 7, 3:18 PM CDTSpecial Weather StatementICTSedgwick27 min
May 7, 3:24 PM CDTSpecial Weather StatementICTSumner36 min
May 7, 4:42 PM CDTSpecial Weather StatementICTCowley33 min
May 7, 4:59 PM CDTSpecial Weather StatementICTChautauqua31 min
May 7, 5:10 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery19 min
May 7, 5:13 PM CDTSpecial Weather StatementICTCowley47 min

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.